Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 166, NWS Dodge City, KS

June 14, 2019Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 2019, 6:54 PM CDT for Morton County, Stanton County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2019, 6:54 PM CDT (23:54 UTC)
Expired
Jun 14, 2019, 7:45 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 167 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2586 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WUUS53 KDDC 142354
SVRDDC
KSC129-187-150045-
/O.NEW.KDDC.SV.W.0166.190614T2354Z-190615T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
654 PM CDT Fri Jun 14 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Morton County in southwestern Kansas...
  Stanton County in southwestern Kansas...

* Until 745 PM CDT.

* At 654 PM CDT, a severe thunderstorm was located near The Saunders
  Elevator, moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Johnson City, Manter, Big Bow and The Saunders Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3759 10204 3767 10153 3739 10153 3733 10204
TIME...MOT...LOC 2354Z 261DEG 27KT 3745 10198 

HAIL...0.75IN
WIND...60MPH
 
$$

GERARD
2 follow-up statements
408 
WWUS53 KDDC 150020
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
720 PM CDT Fri Jun 14 2019

KSC129-150029-
/O.CAN.KDDC.SV.W.0166.000000T0000Z-190615T0045Z/
Morton KS-
720 PM CDT Fri Jun 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area and therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3759 10204 3767 10153 3739 10153 3739 10204
TIME...MOT...LOC 0019Z 261DEG 27KT 3748 10174 

$$

KSC187-150045-
/O.CON.KDDC.SV.W.0166.000000T0000Z-190615T0045Z/
Stanton KS-
720 PM CDT Fri Jun 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR STANTON COUNTY...

At 719 PM CDT, a severe thunderstorm was located near Johnson City,
moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Johnson City, Manter, Big Bow and The Saunders Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Dodge City.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3759 10204 3767 10153 3739 10153 3739 10204
TIME...MOT...LOC 0019Z 261DEG 27KT 3748 10174 

HAIL...0.75IN
WIND...60MPH
 
$$

LOWE
395 
WWUS53 KDDC 150042
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
742 PM CDT Fri Jun 14 2019

KSC187-150051-
/O.EXP.KDDC.SV.W.0166.000000T0000Z-190615T0045Z/
Stanton KS-
742 PM CDT Fri Jun 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR STANTON COUNTY WILL EXPIRE AT
745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3759 10204 3767 10153 3739 10153 3739 10204
TIME...MOT...LOC 0041Z 261DEG 27KT 3750 10154 

$$

LOWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:30 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 14, 4:30 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
430 PM CDT Fri Jun 14 2019

...Updated Aviation...

.SHORT TERM...(This afternoon through Saturday night)
Issued at 1200 PM CDT Fri Jun 14 2019

Instability will continue to increase rapidly through this
afternoon as moisture advection continues, with surface dewpoints
in the lower to mid 60s at most locations. Expect CAPE to continue
to mount beneath a warm elevated mixed layer through this
afternoon. As such, expect SW KS to remain convection free through
about 4 pm, when storms will enter the western zones. With CAPE
already cresting 3000 J/kg across the SW zones as of 11 am, values
of 4000-5000 are expected late this afternoon prior to
convection.

SPC has upgraded wind/hail probabilities to an enhanced risk as of
the late morning update. All indications suggest that scattered
supercells will initiate near the CO/KS border near 4 pm. Shear
and CAPE will support supercells during the first hours of
convective evolution, with large hail likely. High instability
will support hail to the size of baseballs with any discrete
supercell through 7 pm, primarily west of US 83. Starting around 7
pm, MCS genesis will begin across the central CWA, with hail size
diminishing and the wind threat increasing. Damaging wind gusts
of 60-70 mph are likely from any line segments across
central/eastern zones through this evening. Storms should proceed
quick enough to avoid significant hydrology issues, but will watch
closely with moist topsoils at many locations. Included large
hail and damaging wind in the grids for all zones this evening.

Being a Friday night in the early summer, there are many outdoor
recreational activities that will likely be impacted by these
storms this afternoon and evening. Remember, you don't need a
tornado for a thunderstorm to threaten life and property. Large
hail, damaging winds and lightning are very real threats to those
without available indoor shelter.

Subsidence behind the expected thunderstorm complex will clear the
sky and supply a light northerly wind shift by sunrise Saturday.

Much of daylight Saturday will be dry, as the atmosphere recovers
from the thunderstorm complex. Eventually CAPE will rebuild by
late afternoon, particularly south and east of Dodge City, with
CAPE as high as 5000 J/kg near Medicine Lodge. Again, much of this
energy will likely remained capped through at least 4 pm. If a
storm can initiate in this SE zone environment 4-7 pm Sat, then
supercells with very large hail are likely. 12z NAM and model
consensus shows convection redeveloping west of SW KS by 7 pm
Saturday, before progressing into the western zones as another MCS
with heavy rain and damaging winds Saturday evening. ECMWF has
shown great consistency showing strong MCS generation across the
southern/SE zones late Saturday, and now shorter range models are
showing similar solutions. Strong winds and flooding issues will
be concerns through Saturday night/early Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 140 PM CDT Fri Jun 14 2019

Active convective pattern will continue Sunday through Tuesday
night, with periods of showers and thunderstorms.

Shortwave that will help initiate and organize Saturday's severe
thunderstorms is progged to be east of SW KS, or at least
progressing east of SW KS, by late Sunday. Subsidence behind this
feature should induce a relative minimum in convective coverage
Sunday afternoon/night, with most activity east of SW KS. 12z
ECMWF suggests this, with support from extended 12z NAM. Still,
at least chance category pops are warranted, especially SE zones.

Additional rounds of showers and thunderstorms are expected Monday
through Tuesday night. At least chance category pop grids from the
NBM are warranted and accepted. Temperatures will change little
Sunday through Tuesday, with highs in the upper 70s and lower 80s,
and lows in the upper 50s to lower 60s.

12z ECMWF shows rain chances dwindling late next week, Thursday
and Friday, along with warmer afternoon temperatures. This follows
the NBM trends and the 12z MEX guidance, with high temperatures by
Friday afternoon near 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 430 PM CDT Fri Jun 14 2019

VFR will continue for the majority of this TAF cycle. That said, a
round of thunderstorms is still expected this evening. Satellite
and radar trends in Colorado suggest the HRRR model has a good
handle on convective timing, so little change was made to the
convective TEMPO groups as seen in the 18z TAFs. Expect storms to
be near GCK/LBL by 00z Sat, DDC by 01z, and HYS by 02z. Some
storms will reach severe limits, with outflow wind gusts as high
as 60 kts. The expected thunderstorm complex will move quickly,
with VFR and a light northerly wind shift through 12z Sat. VFR/SKC
and light winds will prevail early Saturday, with more convection
expected Saturday afternoon/night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  88  61  80 /  40  20  40  30
GCK  59  88  58  81 /  40  20  50  30
EHA  58  86  57  77 /  30  30  50  30
LBL  60  87  59  78 /  30  20  40  30
HYS  62  88  61  81 /  60  20  30  20
P28  65  89  64  84 /  40  10  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 14, 1:53 AM CDT, 17 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
153 AM CDT Fri Jun 14 2019

KSZ030-031-043>046-061>066-074>081-084>090-151200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
153 AM CDT Fri Jun 14 2019 /1253 AM MDT Fri Jun 14 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Afternoon and evening storms are expected once again with activity developing
out west across eastern Colorado and then spreading east across Kansas
through the evening. It is unclear how storm evolution will pan out.
Should there be more supercells rather than line segments, than hail
of 1.5 to 2.5 inches will be possible. If the activity is less supercellular
and more into lines, then outflow winds of 60 to 70 mph would be the
main hazard with some smaller sized hail.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be bouts of storm activity during this period. Some of
the storms may be strong to severe with hail and wind as the primary
threats. Exact storm specifics will be not be resolvable until
the day of said activity.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed for the evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:42 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton33 min
Jun 13, 8:14 PM CDTSpecial Weather StatementDDCGrant46 min
Jun 13, 8:36 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens41 min
Jun 13, 9:18 PM CDTSpecial Weather StatementDDCHaskell42 min
Jun 13, 9:25 PM CDTSpecial Weather StatementDDCKearny50 min
Jun 14, 6:35 PM CDTSevere Thunderstorm WarningDDCHamilton55 min
Jun 14, 6:59 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny, Scott46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.